Alert archive / Indiana / Wind Chill Advisories in 2013

Wind Chill Advisory 2, NWS Indianapolis, IN

February 1, 201320 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Feb 1, 2013, 3:56 AM EST for 20 counties in Indiana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2013, 3:56 AM EST (08:56 UTC)
Expired
Feb 1, 2013, 11:00 AM EST
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WWUS43 KIND 010856
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 AM EST FRI FEB 1 2013

...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR PARTS OF CENTRAL
INDIANA THIS MORNING...

.HIGH PRESSURE DROPPING SOUTH FROM CANADA IS BRINGING VERY COLD
AIR INTO CENTRAL INDIANA. THE COMBINATION OF COLD AIR AND WIND
WILL RESULT IN DANGEROUS WIND CHILLS THROUGH LATE THIS MORNING.

INZ021-028>031-035>049-011600-
/O.NEW.KIND.WC.Y.0002.130201T0900Z-130201T1600Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS
356 AM EST FRI FEB 1 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING.

* .WIND CHILL VALUES: AROUND 15 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

JAS
1 follow-up statement
545 
WWUS43 KIND 011608
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 AM EST FRI FEB 1 2013

...THE WIND CHILL ADVISORY HAS EXPIRED...

INZ021-028>031-035>049-011715-
/O.EXP.KIND.WC.Y.0002.000000T0000Z-130201T1600Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS
1108 AM EST FRI FEB 1 2013

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WIND CHILL VALUES OF -15 OR LESS ARE NO LONGER EXPECTED. HOWEVER
COLD CONDITIONS WILL CONTINUE THIS AFTERNOON WITH HIGH
TEMPERATURES REACHING ONLY AROUND 15 AND WIND CHILL VALUES BETWEEN
0 AND -10.

IF YOU GO OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

PUMA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 3:46 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 1, 3:46 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 AM EST FRI FEB 1 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 323 AM EST FRI FEB 1 2013

A SERIES OF UPPER DISTURBANCES WITHIN A NORTHWESTERLY FLOW WILL
RESULT IN PERIODIC CHANCES FOR PRECIPITATION INTO EARLY NEXT WEEK.
HIGH PRESSURE IS EXPECTED DURING THE MIDDLE PARTS OF NEXT WEEK. A
FRONTAL SYSTEM MAY APPROACH THE AREA TOWARDS NEXT THURSDAY.

&&

.NEAR TERM /TODAY/...
ISSUED AT 323 AM EST FRI FEB 1 2013

WILL BE ISSUING A WIND CHILL ADVISORY FOR AREAS ROUGHLY NORTH OF
INTERSTATE 70 UNTIL 011600Z AS IT APPEARS EXPECTED TEMPERATURES AND
WINDS THROUGH LATE MORNING WILL RESULT IN WIND CHILLS AROUND
ADVISORY CRITERIA. WINDS SHOULD BEGIN TO SLACKEN OFF TOWARDS MIDDAY
AS PRESSURE GRADIENT AND COLD ADVECTION DIMINISH...SO EXPECTING WIND
CHILLS TO IMPROVE BY THEN.

OTHERWISE...LOW LEVEL LAPSE RATES REMAIN STEEP UNDER STRONG COLD
ADVECTION THIS MORNING...SO WILL KEEP SOME FLURRIES IN THE FORECAST
THROUGH THE LATE MORNING. SHOULD SEE A DECREASING TREND IN CLOUD
COVER DURING THE DAY AS COLD ADVECTION/LOW LEVEL LAPSE RATES
DIMINISH LATER TODAY.

BASED ON PROGGED LOW LEVEL THICKNESSES TODAY...WILL TAKE ABOUT 3
DEGREES OFF THE NAM MOS GUIDANCE.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 323 AM EST FRI FEB 1 2013

MODELS INDICATE THE MAIN ITEM OF INTEREST DURING THIS PERIOD WILL BE
A DISTURBANCE THAT IS EXPECTED TO DROP SOUTHEAST INTO THE AREA ON
SATURDAY. LIFT ASSOCIATED WITH THIS DISTURBANCE LOOKS DECENT THROUGH
THE PRECIPITATION BEARING LAYER...BUT NOT OVERLY IMPRESSIVE. APPEARS
FROM THE MODEL DATA THAT THE MAIN LIFT WILL BE MOVING INTO THE AREA
ROUGHLY 020600Z-021800Z...SO WILL GO WITH LIKELY POPS FOR SNOW AFTER
MIDNIGHT TONIGHT THROUGH THE EARLY AFTERNOON HOURS ON SATURDAY.
STILL APPEARS A COUPLE OF INCHES ACCUMULATION IS LIKELY FROM THIS
SYSTEM.

MODELS SUGGEST THERE STILL MAY BE SOME UPPER ENERGY MOVING THROUGH
THE AREA SATURDAY NIGHT...SO WILL KEEP SOME CHANCE POPS GOING AT
THAT TIME. MOST OF THE OPERATIONAL AND ENSEMBLE DATA SUGGEST
PRECIPITATION THREAT WILL BE OVER BY SUNDAY...SO WILL GO DRY AT THAT
TIME.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS TEMPERATURES
GUIDANCE LOOKS TOO COLD THROUGHOUT MOST OF THE PERIOD. WILL LEAN
TOWARDS THE WARMER NAM GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ISSUED AT 323 AM EST FRI FEB 1 2013

ENSEMBLES SEEM TO BE IN AGREEMENT WITH THE LARGE SCALE DETAILS OF
THE EXTENDED PERIOD AND THE ALLBLEND INITIALIZATION SEEMS REASONABLE
BASED ON THIS OUTPUT. THIS PERIOD WILL BE CHARACTERIZED BY A COUPLE
WEAK SYSTEMS ROTATING THROUGH A BROAD UPPER TROUGH...BRINGING
PERIODIC CHANCES FOR PRECIPITATION TO CENTRAL INDIANA THROUGH LATE
NEXT WORK WEEK.

FIRST SYSTEM MOVES THROUGH ON MONDAY/MONDAY NIGHT AND SHOULD BE COLD
ENOUGH TO PRODUCE ONLY LOW CHANCES FOR SNOW. ANOTHER QUICK SYSTEM
DIVES THROUGH THE AREA AGAIN ON TUESDAY AND PRODUCES CHANCE FOR SNOW
ACROSS THE NORTH AND A RAIN/SNOW MIX (SOUTH). VERY LIGHT PRECIP
AMOUNTS WITH BOTH FEATURES. NEXT SYSTEM MOVES THROUGH THU/THU NIGHT
AND ATTM COULD BRING A FAIR AMOUNT OF MOISTURE TO THE REGION AS
COMPARED TO THE LAST FEW DISTURBANCES...BUT THIS IS STILL VERY FAR
OUT IN THE FORECAST. GOOD ENOUGH FOR CHANCE POPS DURING THIS TIME
WITH PRECIP TYPE RANGING FROM ALL SNOW ACROSS THE NORTH TO A
RAIN/SNOW MIX SOUTH.

&&

.AVIATION /DISCUSSION FOR THE 0106OOZ TAF ISSUANCE/...

ISSUED AT 345 AM EST FRI FEB 1 2013

0830Z UPDATE...ADDED A MFVR TEMPO GROUP FOR -SHSN UNTIL 11Z.

LOOKS LIKE THE LIGHT SNOW WILL FINALLY BE OVER BY ISSUANCE TIME.
MEANWHILE...CLEARING IS EXPECTED FROM SOUTHWEST TO NORTHEAST AFTER
10Z WITH BORDERLINE MVFR AND VFR BEFOREHAND. WINDS FROM AROUND 300
DEGREES TO AROUND 20 KNOTS AND GUSTING TO NEAR 30 WILL REMAIN GUSTY
BUT GRADUALLY DROP OFF TO 10 TO 15 KNOTS BY 12Z WITH GUSTS BELOW 25
KNOTS. WINDS WILL DROP OFF EVEN FURTHER AND BECOME WEST AND
SOUTHWEST AS ARCTIC HIGH PRESSURE SETLLES SOUTHEAST ACROSS THE OHIO
VALLEY LATER TODAY. BY AFTERNOON...THE GUSTS SHOULD BE A MEMORY.
FINALLY...WILL SEE SOME INCREASING VFR CLOUDS AND SOME LIGHT SNOW
AFTER 04Z SATURDAY AHEAD OF A CLIPPER SYSTEM. WINDS WILL BE SOUTH
LESS THAN 10 KNOTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR INZ021-
028>031-035>049.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....SMF
AVIATION...KOCH/SMF
Hazardous weather outlook, Jan 31, 7:28 PM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EST THU JAN 31 2013

INZ021-028>031-035>049-051>057-060>065-067>072-020030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
728 PM EST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED SNOW SHOWERS WILL LINGER THROUGH MIDNIGHT WITH
WIND GUSTS UP TO 35 MPH. WIND CHILLS WILL FALL INTO THE -5 TO -15
RANGE TONIGHT. IN ADDITION...LOWLAND FLOODING WILL CONTINUE ON
RIVERS IN WESTERN AND SOUTHERN INDIANA.

HAZARDS: SNOW RESULTING IN LOWERED VISIBILITIES AND SLICK
SPOTS...GUSTY WINDS...BITTERLY COLD CONDITIONS...AND FLOODING.

TIMING: SNOW SHOWERS WILL TAPER OFF BEFORE MIDNIGHT...BUT THE
REMAINING HAZARDS WILL PERSIST THROUGH THE NIGHT.

DISCUSSION: ARCTIC AIR ACROSS THE AREA WILL CONTRIBUTE TO COLD
CONDITIONS...AS WELL AS THE OPPORTUNITY FOR SCATTERED SNOW
SHOWERS. WIND GUSTS IN THE WAKE OF THE STRONG SYSTEM EXITING THE
AREA WILL GUST UP TO 35 MPH INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: LIGHT ACCUMULATING SNOW WILL BE POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT...WITH AMOUNTS UP TO TWO INCHES POSSIBLE.
COLD WIND CHILLS WILL REMAIN POSSIBLE THROUGH FRIDAY NIGHT.
LOWLAND FLOODING WILL CONTINUE ON SOME RIVERS IN WESTERN AND
SOUTHERN INDIANA.

DISCUSSION: ADDITIONAL DISTURBANCES MOVING THROUGH THE AREA MAY
PRODUCE LIGHT SNOW FRIDAY NIGHT THROUGH SATURDAY NIGHT. LIGHT
ACCUMULATIONS APPEAR POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS OVER THE NEXT FEW
DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jan 31, 10:14 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 PM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             BICKNELL                38.78N  87.31W
01/31/2013  M0.5 INCH        KNOX               IN   EMERGENCY MNGR

            WATER EQUIVALENCY OF 0.03 INCHES

&&

EVENT NUMBER IND1300178

BHH

Nearby

Wind Chill Advisories in Indiana, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.